Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 72, NWS New York, NY

July 21, 2000Orange County, Putnam County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 21, 2000, 7:02 PM EDT for Orange County, Putnam County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2000, 7:02 PM EDT (23:02 UTC)
Expired
Jul 21, 2000, 7:30 PM EDT
In force
28 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Orange County, NY, Putnam County, NY

The radar

The Brookhaven radar (KOKX), 115 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS51 KOKX 212303
SVRNYC
NYC071-079-212330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
702 PM EDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  IN SOUTHEASTERN NEW YORK STATE...
     SOUTHEASTERN ORANGE...
     PUTNAM...

* UNTIL 730 PM EDT...

* AT 702 PM A SEVERE THUNDERSTORM WAS LOCATED 3 MILES EAST OF
  HARRIMAN IN SOUTHEASTERN ORANGE COUNTY...MOVING EAST AT 30 MPH.

* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN
  THE VICINITY OF...
  COLD SPRING AROUND 710 PM...
  FAHNESTOCK STATE PARK AROUND 720 PM...
  CARMEL...LAKE CARMEL...MAHOPAC AROUND 725 PM...
  BREWSTER AROUND 730 PM...

REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:45 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 2:45 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
245 PM EDT FRI JUL 21 2000

SHORT TERM DISC: DEEP LVL MOISTURE HAS BEEN SLOW TO ADVECT EWD. AT
1815Z...THE LEADING EDGE OF BKN CLDS EXTDED FM NEAR KRDG/PA NNEWD
NEAR KMGJ/NY (ORANGE COUNTY) THEN ACRS NWRN LITCHFIELD COUNTY/CT.
LINES OF BKN TSTMS HAVE DVLPD WITH DAYTIME HEATING ACRS CNTRL NY
STATE. OTHER SCT TSTMS ARE DVLPNG OVR ERN PA. I MAY INCLUDE A CHC OF
AN EVE TSTM FOR ORANGE AND WRN PASSAIC COUNTIES.

LONG TERM DISC: I/M NOT IMPRESSED WITH THE DYNAMICS ASSOCIATED WITH
A SERIES OF WK SHORT WVS APPROACHING THE REGION. AT THE SFC...THERE
ARE SIG DIFFERENCES AMONG THE MDLS IN TIMING THE MVMNT OF THE COLD
FNT ACRS THE AREA. THE NGM SHOWS CFP OVR NYC FM 18Z TO 00Z SAT AFTN.
AT THE OTHER END OF THE SPECTRUM...THE ETA AND 12Z MESO-ETA SHOWED
CFP ABOUT 12 HRS LATER...06Z TO 12Z LATER SAT NGT. I/LL GO WITH THE
AVN MDL...A COMPROMISE BETWEEN THE NGM AND ETA SOLNS. BECAUSE THE
DYNAMICS ARE WEAK...I/M NOT ANTICIPATING MORE THAN SCT SHWRS...WITH
PERHAPS A RUMBLE OF THUNDER.

ATTM...SUNDAY LOOKS LIKE A WINNER. HOWEVER...WE WILL NEED TO MONITOR
THE DVLPMNT OF THE WK OFFSHORE LOW FOR SUN.

.OKX...NONE.

GC

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.